• Poor Adherence to Guidelines in Many Cases of Isoniazid-induced Liver Injury

Poor Adherence to Guidelines in Many Cases of Isoniazid-induced Liver Injury

Isoniazid is used to treat tuberculosis but is also a leading cause of liver injury. However, it is not clear how many cases of isoniazid-associated liver injury are reported or how many clinicians and patients adhere to American Thoracic Society (ATS) guidelines. In the September issue of Clinical Gastroenterology and Hepatology, researchers report that among patients with signs of hepatotoxicity, there is poor adherence to the guidelines, often leading to hospitalization, liver transplantation, or death.

Isoniazid therapy increases levels of transaminases in as many as 10% of patients and leads to liver injury in about 1% of subjects. However, it is still used because of its high ratio of benefit to risk, with strict rules and recommendations to minimize the risk of severe liver injury.

Guidelines released by the ATS stated that isoniazid therapy be stopped in subjects who developed clinical symptoms such as jaundice, nausea, abdominal pain, or fatigue, and serum alanine aminotransferase values more than 3-fold the upper limit of normal (or more than 5-fold in individuals without symptoms).

Although studies have suggested a low incidence of severe hepatotoxicity, under-reporting has been suspected. To determine how many patients develop isoniazid injury and the factors that might contribute, Paul H. Hayashi et al analyzed data from the Drug-Induced Liver Injury Network (DILIN)—a large registry of well-characterized cases of idiosyncratic DILI—considered to be definite, highly likely, or probable for isoniazid-induced injury, from 2004 through 2013.

They found isoniazid to be the second most commonly reported agent in the DILIN; 60 patients met the authors’ inclusion criteria for being likely to have isoniazid-induced liver injury.

Hayashi et al found that after signs of hepatoxocity, patients took a median of 9 days to stop taking isoniazid. Thirty-three cases (55%) continued taking isoniazid for more than 7 days after the meeting the ATS criteria for stopping treatment. Twenty-four cases (40%) continued isoniazid for more than 14 days after meeting criteria for stopping.

Distribution of delay in stopping INH after stopping rules from the American Thoracic Society guidelines had been met.

Distribution of delay in stopping INH after stopping rules from the American Thoracic Society guidelines had been met.

A delay in stopping was associated with the severity of injury (see figure).

Of 13 patients who died or underwent liver transplantation, 9 (70%) continued taking isoniazid for more than 7 days after meeting criteria for stopping. Only 1 of 25 cases of isoniazid hepatotoxicity eligible for reporting to the Centers for Disease Control and Prevention was reported.

Hayashi et al explain that the ATS guidelines to prevent liver injury rely heavily on patient self-identification of symptoms—patients are instructed to stop taking isoniazid for symptoms of hepatitis and to seek medical attention.

Their findings indicate poor adherence to these guidelines is common and leads to more severe injury. Of those who died or needed transplantation, 70% had continued taking the drug for a week or more after meeting criteria for stopping.

The authors conclude that many of the severe injuries may have been avoided, and they raise concerns for under-reporting and underestimation of risk. Hayashi et al add that there are limitations to monitoring just symptoms and level of alanine aminotransferase. Of the 13 patients who died or received liver transplants, 4 (31%) stopped INH within 7 days of meeting criteria.

In an editorial that accompanies the article, Raúl J. Andrade points out that many of the symptoms associated with hepatotoxicity, such as nausea, abdominal pain, and unexplained fatigue, are unspecific and easily can be missed or overseen, and that even early-stage jaundice can be difficult to detect. Andrade says that it is paramount that physicians takes time to explain the importance of hepatotoxicity symptom monitoring to patients before treatment begins.

Leave a Reply

Your email address will not be published. Required fields are marked *